«
»

Top

What are the potential dangers of Tramadol?

Published 17 Feb 2022 • By Candice Salomé

Tramadol is the most widely prescribed opioid in the UK. It is also the leading cause of countless hospitalisations due to opioid misuse, and the leading cause of accidental overdose, which in many cases leads to death. Nevertheless, tramadol remains one of the most effective treatments for some acute and chronic pain and one of the safest if taken with care. 

So what is tramadol? Why can it be dangerous? What are its side effects? What drug interactions can be dangerous with tramadol? 

We explain it all below!

What are the potential dangers of Tramadol?

What is tramadol? 

Tramadol is a controlled class C painkiller, intended to treat moderate to severe pain. It is the most widely prescribed painkiller in the UK.

Its classification means that tramadol is only available on prescription. It can be administered to adults and children aged 12 and older. There exist immediate and extended-release forms of the drug.

Medications containing Tramadol 

Tramadol belongs to the opiate family, and is used to relieve pain after accidents or surgery, as well as chronic pain.

However, tramadol has been under close surveillance since 2014, when it was reclassified under the Misuse of Drugs Act of 1971, as some of its side effects are considered to be dangerous.

What are the side effects of tramadol? 

Digestive side effects

Some common side effects of tramadol include flatulence, nausea, vomiting, and constipation.

If these side effects are too severe, it is advisable to stop the treatment immediately and contact your doctor.

If they are mild, reducing the current dose may be sufficient. To treat constipation, dietary measures can sometimes be helpful. Your doctor may also suggest an osmotic laxative such as Macrogol®.

Cognitive side effects - drowsiness, dizziness, confusion

In some patients, neuropsychological side effects have been observed, such as: dizziness, lightheadedness, confusion, hot flashes, excessive sweating, headaches, drowsiness, fatigue, nervousness or tremors

Tramadol can also cause mild respiratory depression (hypoventilation) in rare cases.

In addition, certain links between tramadol and epilepsy have been found. For patients with epilepsy who are not being treated or who are already taking anticonvulsants, it is imperative to discuss the possible use of tramadol with their doctor.

In case of mild side effects, it is advisable to reduce the dose of tramadol. However, if the side effects are severe, it is recommended that you stop treatment immediately and contact your doctor.

Side effects related to tramadol dependence

Tramadol is a morphine derivative. Cases of dependence and difficulty in stopping the treatment are regularly reported. Indeed, the patient's body gets used to the medication and becomes less sensitive to its effects. This tolerance can lead to misuse or addiction.

Three factors can increase the risk of dependence on tramadol: the dose taken, the duration of treatment, and some individual characteristics of the patient (some people are more at risk than others).

Loss of treatment efficacy at the end of the dose is a sign of dependence. In the case, the medication will wear off earlier, causing pain to recur, and withdrawal symptoms will occur (sweating, anxiety, tremors, pain, palpitations, feeling cold, etc.).

In order to end this dependency, the patient's daily dose must be reduced very gradually and over a long period of time, before completely discontinuing treatment. Some patients may be offered psychological support during withdrawal period.

Which medications should be avoided when taking tramadol?

Tramadol should not be taken at the same time as certain medicines, such as:

  • Tranquilisers, sleeping pills, and analgesics such as morphine or codeine: There may be increased risk of drowsiness, fainting, breathing difficulties, sedation and/or coma.
  • Certain anticoagulant (blood-thinning) drugs: The effects of coumarin-derivatives, which thin the blood, may be aggravated, possibly also increasing the risk of bleeding.
  • Serotonergic drugs such as SSRI antidepressants (selective serotonin reuptake inhibitors such as Prozac®) or MAO inhibitors taken for depression.
  • Other opioid drugs (painkillers, cough suppressants).

What should be done in case of Tramadol overdose? 

Since 2014, in addition to being classed a Class C drug, tramadol has been listed as Schedule 3, meaning that it can only be accessed with a prescription from a doctor. Here are some tips for using tramadol safely:

  • Respect the dosage indicated on your prescription and do not exceed the duration of the treatment.
  • If your pain is not relieved by the drug, it is important to talk to your doctor, you must not increase the prescribed dosage without a doctor's authorisation.
  • Combine tramadol with non-medicinal treatments. For example, you can apply a cold compress to your face in case of headaches, a hot water bottle if you suffer from back pain or menstrual cramps. These measures will reinforce the action of the treatment, which will allow to reduce the prescribed doses and limit the risks of side effects.
  • If you suffer from chronic pain, it is recommended to reduce the number of tablets as soon as the pain becomes less severe. However, you should not stop taking tramadol abruptly. Talk to your doctor or pharmacist in order to gradually reduce the doses before stopping completely. 

Nevertheless, in the event of tramadol overdose (more than 400 mg per day), drowsiness, fainting, nausea or even vomiting may occur. In the most severe cases, the patient may experience low blood pressure, fainting, seizures, or respiratory depression which may lead to respiratory arrest.

These symptoms require urgent medical attention.

In case of accidental overdose, gastrointestinal elimination using activated charcoal or gastric lavage is recommended, but only within 2 hours after taking tramadol. After this period, gastrointestinal decontamination may be useful in cases of overdose with exceptionally large amounts of tramadol or with its sustained-release forms.

For people with underlying medical conditions (such as chronic respiratory failure), the consequences of tramadol overdose may be more severe, causing a significant decrease in breathing rate.

Contact your doctor as soon as possible if you have any doubts.


Was this article helpful to you?
Give it a like and share your thoughts and questions with the community in the comments below!
Take care!


7
avatar Candice Salomé

Author: Candice Salomé, Health Writer

Candice is a content creator at Carenity and specialises in writing health articles. She has a particular interest in the fields of women's health, well-being and sport. 

Candice holds a master's degree in... >> Learn more

Who reviewed it: Alizé Vives, Pharmacist, Data Scientist

Alizé holds a PharmD and a master's degree in strategy and international business from ESSEC Business School in France. She has several years of experience working with patients and members, conducting surveys for... >> Learn more

1 comment


GloriaG
on 21/02/2022

As a semi retired nurse in a remote area of Asia, I run a clinic for the poor and have done so for 25 years. I was diagnosed with Ankylosing Spondilitis 12 years ago after having the run around of the so called health system for 20 years. I take Tramadol ( 50 mg x once a day together with one paracetamol ) and sometimes injections when the pain is too much to bear. I have done this for many years and have never had problem with it, it has been a life saver for me. I now have osteoporosis also and have had many small fractures over the years, mainly due to falls. I am in my mid 70's and have worked hard all my life, even digging trenches for buildings and training horses, rough stuff. Now I rely on my wheelchair but due to Covid have to stay home most of the time. I recently caught the Omicron variant, so isolation is now more important, my daughter and carer had it too. They recovered quickly but in my case it has lingered on. Regarding Tramadol, if used wisely, it is the best medication for severe pain. Maybe someone will post the good results from taking Tramadol, I hope so. Hugs to you all. Gloria

You will also like

Hot weather: risks related to taking certain medications

Hot weather: risks related to taking certain medications

Read the article
6 things you should know about your mental health!

6 things you should know about your mental health!

Read the article
How has COVID-19 impacted patients living with chronic illness? Global survey results

How has COVID-19 impacted patients living with chronic illness? Global survey results

Read the article
Vitamins and chronic illness: Sorting out the true from the false!

Vitamins and chronic illness: Sorting out the true from the false!

Read the article

Most commented discussions